Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 265, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 30, 1998, 2:25 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 1998, 2:25 AM CDT (07:25 UTC)
- Expired
- Jun 30, 1998, 3:30 AM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Bourbon County, KS, Crawford County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1641 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
873 WUUS1 KSGF 300727 RRA SVRSGF KSC011-037-300830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 AM CDT TUE JUN 30 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS CRAWFORD COUNTY IN SOUTHEASTERN KANSAS * UNTIL 330 AM CDT * AT 220AM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF QUARTERS. THESE STORMS WERE LOCATED IN A LINE FROM NEAR GIRARD TO JUST WEST OF PORTERVILLE AND WERE MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... PORTERVILLE BY 230AM PITTSBURG BY 235AM FARLINGTON BY 245AM VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. DH/SS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:45 PM CDT, 11 hours 40 minutes earlier.
Area forecast discussion, Jun 29, 2:45 PM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT MON JUN 29 1998 WELL...18Z SFC ANLYS HAS QSTNRY FNT FM MKE-DSM TO LOW NEAR EAR TO HLC TO 4LJ. 2 OUTFLOW BDNRYS WERE DENOTED. THE 1ST IS FM BIE-CNK. THE 2ND IS BTWN TOP AND MKC. CLUSTERS OF THUNDERSTORMS WERE RAPIDLY DEVELOPING OVR E CNTRL KS IN RESPONSE TO STRONG DIFFERENTIAL HEATING...STRONG THETA E ADVECTION AND DECENT UVV AHEAD OF SFC LOW SE OF EAR. HIGHLY BUOYANT ATMOS WITH DWPNTS IN THE UPR 70S TO LOW 80S ACRS NRN MO. PRECIPITABLE WATER VALUES APCHG 200% OF NORMAL WITH VALUES FM 1.50 TO JUST BLO 2 INCHES. EXPECT RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH TRW THIS AFTN/TNGT...HOWEVER GROUND IS DRY WITH NO RAIN IN NEARLY 1 WEEK. HOWEVER AS FNT BEGINS TO SAG AND YAW TO THE S THE FCST CONUNDRUM BEGINS... POPS/QPF AND POSITION OF FNT... . FNT WL BEGIN MOVING S AS DEPICTED BY ALL 3 MODELS BUT EXACT FNTL POSITION ON TUE WL DEPEND ON MANY FACTORS INCLUDING CONVECTION TNGT AND CANADIAN HIGH OVR ALBERTA TO MANITOBA. LIKE THE AVN AS IT HAS THE BEST THICKNESS PATTERN ACRS CNTRL USA. FWC GUIDANCE TO TOO LOW AGAIN & FAN HAS NEAR LOW POP BUT IS MORE REASONABLE WITH A SLOW MOVING FNT THROUGH VERY BUOYANT AIR. LIKE TO EXTEND HEAT ADVY FOR JLN/SE KS TNGT VERY UNSURE IF TO CONT THIS INTO TUE...WITH FNT APPROACHING FM N. ATTM...LETS JUST INCLUDE IT FOR TNGT ONLY. RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY) JLN/SE KS...HEAT ADVISORY FOR TONIGHT. PARTLY CLOUDY AND WARM. LOW 75 TO 80. SOUTHWEST WIND 10 TO 20 MPH. SGF...PARTLY CLOUDY WITH A 30% CHANCE OF THUNDERSTORMS. LOW IN THE MID 70S. SOUTHWEST WIND AROUND 10. VIH/AIZ...SCATTERED SHOWERS AND THUNDERSTORMS. LOW 70 TO 75. SOUTHWEST WIND 5 TO 10 MPH BECOMING WEST LATE. UNO...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW IN THE MID 70S. SOUTH WIND 5 TO 10 MPH. CCF INFO SGF WB 074/087 069/089 068 04343 JLN BB 078/090 071/090 071 04332 GORDON
In the hours before
Special weather statement, Jun 29, 11:52 PM CDT, 2 hours 33 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1152 PM CDT MON JUN 29 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES... BARRY COUNTY MO BARTON COUNTY MO BOURBON COUNTY KS CEDAR COUNTY MO CHEROKEE COUNTY KS CHRISTIAN COUNTY MO CRAWFORD COUNTY KS DADE COUNTY MO DALLAS COUNTY MO DENT COUNTY MO DOUGLAS COUNTY MO GREENE COUNTY MO HOWELL COUNTY MO JASPER COUNTY MO LACLEDE COUNTY MO LAWRENCE COUNTY MO MCDONALD COUNTY MO NEWTON COUNTY MO OREGON COUNTY MO OZARK COUNTY MO POLK COUNTY MO SHANNON COUNTY MO STONE COUNTY MO TANEY COUNTY MO TEXAS COUNTY MO VERNON COUNTY MO WEBSTER COUNTY MO WRIGHT COUNTY MO AN AREA OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING SOUTHEAST FROM EASTERN AND CENTRAL KANSAS INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS. THE COLD FRONT THAT WAS CAUSING MOST OF THE LIFTING ACTION TO CREATE THE STORMS WAS PUS\HING TO THE SOUTH. LOOK FOR STRONG STORMS IN THE AREA THROUGH MOST OF TONIGHT. DUSTY
Special weather statement, Jun 29, 11:52 PM CDT, 2 hours 33 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1152 PM CDT MON JUN 29 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES... BARRY COUNTY MO BARTON COUNTY MO BOURBON COUNTY KS CEDAR COUNTY MO CHEROKEE COUNTY KS CHRISTIAN COUNTY MO CRAWFORD COUNTY KS DADE COUNTY MO DALLAS COUNTY MO DENT COUNTY MO DOUGLAS COUNTY MO GREENE COUNTY MO HOWELL COUNTY MO JASPER COUNTY MO LACLEDE COUNTY MO LAWRENCE COUNTY MO MCDONALD COUNTY MO NEWTON COUNTY MO OREGON COUNTY MO OZARK COUNTY MO POLK COUNTY MO SHANNON COUNTY MO STONE COUNTY MO TANEY COUNTY MO TEXAS COUNTY MO VERNON COUNTY MO WEBSTER COUNTY MO WRIGHT COUNTY MO AN AREA OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING SOUTHEAST FROM EASTERN AND CENTRAL KANSAS INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS. THE COLD FRONT THAT WAS CAUSING MOST OF THE LIFTING ACTION TO CREATE THE STORMS WAS PUS\HING TO THE SOUTH. LOOK FOR STRONG STORMS IN THE AREA THROUGH MOST OF TONIGHT. DUSTY
Special weather statement, Jun 30, 1:05 AM CDT, 1 hour 20 minutes before
MOZ055>058-067>071-300700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 105 AM CDT TUE JUN 30 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR TORNADO WATCH NUMBER 706 FOR PORTIONS OF CENTRAL MISSOURI HAS EXPIRED. SEVERE THUNDERSTORMS HAVE MOVED SOUTH INTO SOUTHEAST KANSAS AND SOUTHERN MISSOURI TAKING THE THREAT OF SEVERE WEATHER OUT OF CENTRAL MISSOURI. SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE FOR THE REST OF THE NIGHT BUT SHOULD REMAIN BELOW SEVERE LIMITS. SHUMWAY
Special weather statement, Jun 30, 1:05 AM CDT, 1 hour 20 minutes before
MOZ055>058-067>071-300700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 105 AM CDT TUE JUN 30 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR TORNADO WATCH NUMBER 706 FOR PORTIONS OF CENTRAL MISSOURI HAS EXPIRED. SEVERE THUNDERSTORMS HAVE MOVED SOUTH INTO SOUTHEAST KANSAS AND SOUTHERN MISSOURI TAKING THE THREAT OF SEVERE WEATHER OUT OF CENTRAL MISSOURI. SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE FOR THE REST OF THE NIGHT BUT SHOULD REMAIN BELOW SEVERE LIMITS. SHUMWAY
Local storm report, Jun 30, 2:20 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
220 AM CDT TUE JUN 30 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM COLUMBUS KS WIND DAMAGE
06/30/98 CHEROKEE LARGE TREE LIMBS DOWN
1210 AM WEBB CITY MO WIND DAMAGE
06/30/98 JASPER TREE LIMBS AND TREES DOWN
1045 PM FT SCOTT KS WIND DAMAGE
06/29/98 BOURBON WIDESPREAD WIND DAMAGE
THROGHOUT BOURBON
COUNTY...TREES
UPROOTED...BARNS AND
POWER LINES BLOWN DOWN
1110 PM HEPLER KS 70 MPH TSTM GUST
06/29/98 CRAWFORD
1130 PM FARLINGTON KS WIND DAMAGE
06/29/98 CRAWFORD LARGE TREE LIMBS AND
TREES DOWN
1140 PM BRONAUGH MO WIND DAMAGE
06/29/98 VERNON LARGE TREE LIMBS DOWN
1146 PM LAMAR MO 60 MPH TSTM GUST
06/29/98 BARTON WIDESPREAD REPORTS OF
TREES DOWN IN BARTON
COUNTYLocal storm report, Jun 30, 2:20 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
220 AM CDT TUE JUN 30 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM COLUMBUS KS WIND DAMAGE
06/30/98 CHEROKEE LARGE TREE LIMBS DOWN
1210 AM WEBB CITY MO WIND DAMAGE
06/30/98 JASPER TREE LIMBS AND TREES DOWN
1045 PM FT SCOTT KS WIND DAMAGE
06/29/98 BOURBON WIDESPREAD WIND DAMAGE
THROGHOUT BOURBON
COUNTY...TREES
UPROOTED...BARNS AND
POWER LINES BLOWN DOWN
1110 PM HEPLER KS 70 MPH TSTM GUST
06/29/98 CRAWFORD
1130 PM FARLINGTON KS WIND DAMAGE
06/29/98 CRAWFORD LARGE TREE LIMBS AND
TREES DOWN
1140 PM BRONAUGH MO WIND DAMAGE
06/29/98 VERNON LARGE TREE LIMBS DOWN
1146 PM LAMAR MO 60 MPH TSTM GUST
06/29/98 BARTON WIDESPREAD REPORTS OF
TREES DOWN IN BARTON
COUNTYThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 10:35 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 65 min |
| Jun 29, 11:17 PM CDT | Severe Thunderstorm Warning | SGF | Crawford | 63 min |
| Jun 29, 11:54 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 66 min |
| Jun 30, 12:14 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 36 min |
| Jun 30, 12:21 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 49 min |
| Jun 30, 3:57 AM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| Jun 30, 3:57 AM CDT | Flash Flood Warning | SGF | Crawford | 6 hr |
| Jun 30, 3:57 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.